Alert archive / Minnesota / Flash Flood Warnings in 2025
Flash Flood Warning 20, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 17, 2025, 6:48 AM CDT for Cottonwood County, Murray County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2025, 6:48 AM CDT (11:48 UTC)
- Expired
- Aug 17, 2025, 10:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cottonwood County, MN, Murray County, MN
The radar
The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 756 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
232
WGUS53 KFSD 171148
FFWFSD
MNC033-101-171500-
/O.NEW.KFSD.FF.W.0020.250817T1148Z-250817T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
648 AM CDT Sun Aug 17 2025
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Northern Cottonwood County in southwestern Minnesota...
East Central Murray County in southwestern Minnesota...
* Until 1000 AM CDT.
* At 648 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 5 inches of rain
have fallen. The expected rainfall rate is 1 to 3 inches in 1
hour. Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Westbrook, Jeffers and Storden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4414 9548 4414 9510 4411 9510 4411 9501
4411 9499 4411 9490 4411 9488 4411 9486
4400 9506 4405 9546 4405 9548
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
JM2 follow-up statements
252
WGUS73 KFSD 171351
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
851 AM CDT Sun Aug 17 2025
MNC033-101-171500-
/O.CON.KFSD.FF.W.0020.000000T0000Z-250817T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cottonwood MN-Murray MN-
851 AM CDT Sun Aug 17 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING FOR NORTHERN COTTONWOOD AND EAST CENTRAL MURRAY COUNTIES...
At 851 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 6 inches of rain have
fallen. The expected rainfall rate is 1 to 2 inches in 1 hour.
Additional rainfall amounts of 0.5 to 1.5 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Westbrook, Jeffers and Storden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4414 9548 4414 9510 4411 9510 4411 9501
4411 9499 4411 9490 4411 9488 4411 9486
4400 9506 4405 9546 4405 9548
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
SG537
WGUS73 KFSD 171503
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
1003 AM CDT Sun Aug 17 2025
MNC033-101-171513-
/O.EXP.KFSD.FF.W.0020.000000T0000Z-250817T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cottonwood MN-Murray MN-
1003 AM CDT Sun Aug 17 2025
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHERN COTTONWOOD AND EAST
CENTRAL MURRAY COUNTIES...
Rainfall is moving out of the area although additional storms are
possible through the early afternoon. A Flood Warning remains in
effect through the afternoon. Turn around if you encounter flooded
roadways.
&&
LAT...LON 4414 9510 4411 9510 4411 9501 4411 9499
4411 9490 4411 9488 4411 9486 4400 9506
4405 9546 4405 9548 4414 9548
$$
SGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 5:59 AM CDT, 49 minutes earlier. Its key messages:
- Training thunderstorms over southwest Minnesota may result in localized flash flooding through early this morning.
- Next chances for organized convection come by this evening into tonight with isolated strong to severe storms with large hail, damaging winds, and heavy rainfall.
- Much quieter conditions likely return for much of the week bringing in lower dew points, near-normal temperatures, and limited precipitation chances.
Area forecast discussion, Aug 17, 5:59 AM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 559 AM CDT Sun Aug 17 2025 .KEY MESSAGES... - Training thunderstorms over southwest Minnesota may result in localized flash flooding through early this morning. - Next chances for organized convection come by this evening into tonight with isolated strong to severe storms with large hail, damaging winds, and heavy rainfall. - Much quieter conditions likely return for much of the week bringing in lower dew points, near-normal temperatures, and limited precipitation chances. && .DISCUSSION... Issued at 322 AM CDT Sun Aug 17 2025 A frontal boundary currently resides from roughly east central SD into southwestern MN very early this morning. Training thunderstorms have developed along this boundary during the overnight period - fed by moisture transport on a 20-25 kt low level jet. Will have to keep an eye on this area through the early morning hours for flash flooding potential. Models have the front continuing to lift slow to the northeast, being situated along our northern CWA border by 12Z. Related to that, the current convection should also lift northward with most hi-res guidance placing it to the north our area by that time. Another area of convection that developed over northwestern SD has been moving to the east/northeast, and all hi-res guidance now keeps this to the our northwest through the reminder of the night. For today, an upper level trough presently oriented through the western Dakotas and Nebraska will shift eastward into our area by this afternoon and evening - this as a cold front over central SD also begins to track eastward. While most guidance suggest only low chances for showers and storms through at least early afternoon, will see increasing chances for scattered thunderstorms by late afternoon/early evening as a shortwave lifts out of NE and into our area during that timeframe. Showers and thunderstorms then look to become more prevalent tonight as the main upper level trough swings through the region and a low level jet again strengthens from eastern NE into eastern SD. Although shear will be fairy weak (20-30 kts) and mid level lapse rates not overly impressive (6-7 C/KM), MUCAPE by afternoon and early evening will be running around 2500 to over 3000 J/KG. In light of that, cannot rule out isolated strong to severe storms with half dollar size hail and wind gusts of 60-70 mph with DCAPE of 1000-2000 J/KG depending on model of choice. At this time, the highest risk for thunderstorms will occur from approximately 6pm this evening to 3am tonight. It will be another hot and muggy day with highs in the mid 80s to lower 90s combined with dew points in the mid to upper 70s. This will yield afternoon heat index values in the lower 90s to around 100 - with the highest values south of interstate 90. Although some areas will near Heat Advisory criteria, with the uncertainty in regard to afternoon thunderstorm potential and its impact on temperatures, elected not to issue any headlines at this time. it will be another mild night tonight with lows in the upper 60s to lower 70s. The frontal boundary finally begins to push southward out of the area during the day on Monday. With that, shower chances should taper down during the day. While weak cold air advection begins to work into the area, it will still be a warm and muggy with highs in the mid 80s to lower 90s with dew points in the lower to mid 70s. With the frontal boundary sitting just to the south of our area on Monday night, some guidance would suggest showers and thunderstorms developing south of Interstate 90 as another shortwave tracks through the area. Confidence is low however, with models varying on how far south the activity develops - with some keeping it to the south of our CWA. Severe chances look low with the better instability migrating southward and shear looking meager. For Tuesday into next weekend, the upper level flow over our area transitions to northwesterly as an upper level ridge builds through the Rockies. This pattern looks to bring quieter conditions to our area through at least midweek. Along with that, temperatures settle back closer to typical seasonal averages. By the end of the week, an upper level trough over western Canada shifts east, flattening out the aforementioned ridge. This trough shifts into the Northern Plains toward Friday, with the surface reflection trough/cold front pushing through our area on Friday. This may bring our next best chance precipitation along with cooler temperatures for next weekend. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 553 AM CDT Sun Aug 17 2025 Isolated showers and thunderstorms will be possible around KFSD this morning, otherwise the better chances of showers and storms will come later this afternoon into tonight. A few of these storms could be severe along with bringing localized heavy rain to those areas affected. Confidence in coverage and timing of storms is low with model differences. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...JM AVIATION...JM
Hazardous weather outlook, Aug 17, 4:35 AM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 435 AM CDT Sun Aug 17 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-180945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 435 AM CDT Sun Aug 17 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Training thunderstorms over southwest Minnesota will result in localized flash flooding through early morning. Heat index values between 90 and 102 degrees are expected this afternoon with the highest values south of I-90. Isolated to scattered thunderstorms may develop again late this afternoon into tonight. A few of these storms could be severe with hail to the size of half dollars and wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few storms are again possible Monday evening. Details remain uncertain but storms may be capable of producing large hail and damaging wind gusts. Please continue to monitor for forecast and thunderstorm risk changes. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible tonight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:07 AM CDT | Flash Flood Warning | FSD | Cottonwood, Lyon, Murray | 8 hr |
| Aug 17, 3:48 AM CDT | Flash Flood Warning | FSD | Lincoln, Lyon | 3 hr |
| Aug 17, 4:22 AM CDT | Flash Flood Warning | FSD | Lyon | 6 hr |
| Aug 17, 10:03 AM CDT | Areal Flood Warning | FSD | Cottonwood, Lyon, Murray | 5 hr |
| Aug 17, 10:03 AM CDT | Areal Flood Warning | FSD | Lincoln, Lyon | 5 hr |
| Aug 17, 10:03 AM CDT | Areal Flood Warning | FSD | Cottonwood, Murray | 5 hr |
| Aug 17, 2:45 PM CDT | Flood Watch | FSD | Cottonwood, Lincoln, Lyon, Murray | 15 hr |
Nearby
Flash Flood Warnings in Minnesota, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.